Alert archive / Arizona / Freeze Warnings in 2017
Freeze Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this freeze warning at Jan 25, 2017, 2:53 AM MST for Pima County, Pinal County, Arizona. It took effect at Jan 26, 2017, 12:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2017, 2:53 AM MST (09:53 UTC)
- In effect from
- Jan 26, 2017, 12:00 AM MST
- Expired
- Jan 26, 2017, 9:00 AM MST
- In force
- 9 hr
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 9.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 128 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376 WWUS75 KTWC 250953 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 253 AM MST WED JAN 25 2017 AZZ502-504>506-252200- /O.NEW.KTWC.FZ.W.0002.170126T0700Z-170126T1600Z/ /O.CON.KTWC.FZ.W.0001.000000T0000Z-170125T1600Z/ TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY... MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE 253 AM MST WED JAN 25 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST THURSDAY. * IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE BROUGHT INDOORS. * TEMPERATURES...28 TO 32 DEGREES. * TIMING...TEMPERATURES WILL REMAIN BELOW FREEZING ACROSS PORTIONS OF THE WARNED AREA UNTIL AROUND 9 AM MST THIS MORNING. TEMPERATURES ARE AGAIN EXPECTED TO FALL BELOW FREEZING ACROSS PORTIONS OF THE WARNED AREA AROUND MIDNIGHT TONIGHT...WITH WIDESPREAD FREEZING TEMPERATURES LIKELY BETWEEN 5 AM TO 8 AM MST THURSDAY MORNING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM... IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
5 follow-up statements
525 WWUS75 KTWC 251602 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 902 AM MST WED JAN 25 2017 AZZ502-504>506-260600- /O.EXP.KTWC.FZ.W.0001.000000T0000Z-170125T1600Z/ /O.CON.KTWC.FZ.W.0002.170126T0700Z-170126T1600Z/ TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY... MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE 902 AM MST WED JAN 25 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST THURSDAY... ...FREEZE WARNING FOR THIS MORNING HAS EXPIRED... * IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE BROUGHT INDOORS. * TEMPERATURES...28 TO 32 DEGREES. * TIMING...TEMPERATURES HAVE RISEN ABOVE THE FREEZING MARK THIS MORNING. TEMPERATURES ARE AGAIN EXPECTED TO FALL BELOW FREEZING ACROSS PORTIONS OF THE WARNED AREA AROUND MIDNIGHT TONIGHT...WITH WIDESPREAD FREEZING TEMPERATURES LIKELY BETWEEN 5 AM TO 8 AM MST THURSDAY MORNING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
925 WWUS75 KTWC 252106 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 206 PM MST WED JAN 25 2017 AZZ502-504>506-260600- /O.CON.KTWC.FZ.W.0002.170126T0700Z-170126T1600Z/ TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY... MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE 206 PM MST WED JAN 25 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST THURSDAY... * IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE BROUGHT INDOORS. * TEMPERATURES...28 TO 32 DEGREES. * TIMING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AROUND MIDNIGHT...WITH WIDESPREAD FREEZING TEMPERATURES LIKELY BETWEEN 5 AM TO 8 AM MST THURSDAY MORNING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
405 WWUS75 KTWC 260500 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 1000 PM MST WED JAN 25 2017 AZZ502-504>506-261600- /O.CON.KTWC.FZ.W.0002.170126T0700Z-170126T1600Z/ TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY... MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE 1000 PM MST WED JAN 25 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THURSDAY... * IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE BROUGHT INDOORS. * TEMPERATURES...28 TO 32 DEGREES. * TIMING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AROUND MIDNIGHT...WITH WIDESPREAD FREEZING TEMPERATURES LIKELY BETWEEN 5 AM TO 8 AM MST THURSDAY MORNING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
885 WWUS75 KTWC 261007 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 307 AM MST THU JAN 26 2017 AZZ502-504>506-261600- /O.CON.KTWC.FZ.W.0002.000000T0000Z-170126T1600Z/ TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY... MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE 307 AM MST THU JAN 26 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE BROUGHT INDOORS. * TEMPERATURES...28 TO 32 DEGREES. * TIMING...WIDESPREAD FREEZING TEMPERATURES WILL OCCUR UNTIL 9 AM MST THIS MORNING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
946 WWUS75 KTWC 261558 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 858 AM MST THU JAN 26 2017 AZZ502-504>506-261700- /O.EXP.KTWC.FZ.W.0002.000000T0000Z-170126T1600Z/ TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY... MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE 858 AM MST THU JAN 26 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING... TEMPERATURES ACROSS PIMA AND PINAL COUNTIES ARE BEGINNING TO RISE ABOVE FREEZING AND WILL CONTINUE TO WARM AS THE DAY PROGRESSES. THEREFORE...THE FREEZE WARNING WILL EXPIRE AT 9 AM. $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Jan 24, 9:04 PM MST, 5 hours 49 minutes earlier.
Area forecast discussion, Jan 24, 9:04 PM MST, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 904 PM MST Tue Jan 24 2017 .SYNOPSIS...With drier air moving in, we'll see clearing trends begin from the west tonight. This will result in chilly nights tonight and again Wednesday night with widespread freeze or hard freeze conditions. A gradual warming trend the second half of the week into early next week, however temperatures will still be below average for late January through Saturday or Sunday. && .DISCUSSION...We saw a few light showers just before sunset, but those have been quickly lost in the drying westerly flow this evening. We still have some cloud around 700hPa hanging on mainly east of Tucson, but we will lose most of that over the next few hours. This clearing trend will combine with a cooler air mass and lighter winds to bring overnight lows that range from 7 to 12 degrees than last night. Residual boundary layer moisture will probably help keep temperatures 1 to 4 degrees above the potential of the atmosphere, but we'll still see most of Southeast Arizona at or below freezing tonight. This includes conditions well below hard freeze (28) in many valley locations south and east of Tucson. We tweaked a few to account for latest trends and to mix in a little 00z model data, as well as adding patchy frost to some areas. Please see the previous discussion below for additional details. && .AVIATION...Valid through 26/06Z. Skies will quickly clear this evening and winds will become light/vrb. Mostly clear skies and light winds are anticipated through the day Wednesday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry weather with below average temperatures the remainder of the week. There is a chance of increasing clouds and occasional breeziness on Friday as a fast moving trough moves through the Four Corners into AZ/NM although critical thresholds are not forecast to be realized at any time with this trough. Aside from this trough, winds will follow typical upslope and downvalley patterns through early next week. A gradual warming/drying trend is anticipated this weekend into next week with precip-free conditions. && .PREV DISCUSSION... Longwave troughing remains the dominant weather feature on water vapor imagery this afternoon. Primary short-term forecast concern is on overnight temperatures tonight into Wednesday morning. All deterministic guidance as well as locally error corrected ensemble guidance suggests a good chance of lows dropping to, or slightly below freezing tonight. As this is the first noteworthy cold event across the deserts in over a month, a Freeze Warning is warranted and will remain in place unchanged. Temperatures will be similar Wednesday night into Thursday as well, although it doesn't appear temps will fall sufficiently to warrant any sort of Hard Freeze Warning. Dry weather with below normal temperatures will continue through Thursday and into Friday, although some of the far eastern locations along the AZ/NM border could see some increasing clouds courtesy of a fast moving trough moving through the Four Corners. Latest output from the NAEFS suggests PoPs in these area should remain below 10 percent thanks to over-land trajectory of the trough and dry air that will already be in place. Exactly what happens to this trough after it moves through the area is still up for debate. Some of the deterministic models are trying to indicate it will close off and possibly retrograde back into southern Arizona next week while others maintain a progressive flow with ridging taking shape. I maintained a dry forecast with slowly moderating temperatures per GEFS mean and latest available NBM guidance which seems the most plausible solution at this point. && .TWC WATCHES/WARNINGS/ADVISORIES... Freeze Warning from midnight tonight to 9 AM MST Wednesday for AZZ502-504>506. && Meyer/Leins Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Freeze Warnings in Arizona, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.